Wisconsin, 2010

Strong Wind in Wisconsin, September 24, 2010

September 24, 2010 · NWS MKX · 2 events in 2 counties and zones

A tight pressure gradient set up over Wisconsin as strong low pressure, located over western Nebraska on the morning of September 23rd, moved northeast to central Lake Superior on the morning of September 24th. Scattered showers that formed ahead of a trailing cold front in the early morning hours transferred momentum down to the surface from a 50 to 55 knot low level jet, located between 1,000…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A tight pressure gradient set up over Wisconsin as strong low pressure, located over western Nebraska on the morning of September 23rd, moved northeast to central Lake Superior on the morning of September 24th. Scattered showers that formed ahead of a trailing cold front in the early morning hours transferred momentum down to the surface from a 50 to 55 knot low level jet, located between 1,000 feet and 2,000 feet above ground level. This produced southwest wind gusts between 39 and 48 knots (45 mph and 55 mph) at a few locations in far Southeast Wisconsin. There were scattered reports of downed power lines due to broken tree branches falling on wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 23, 10:31 AM CST, 14 hours 29 minutes earlier.

Area forecast discussion, Sep 23, 10:31 AM CST, 14 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 AM CDT THU SEP 23 2010

.SHORT TERM...

THIS AFTERNOON AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

WARM FRONT HAS PUSHED JUST NORTH OF THE FORECAST AREA AS LOW
PRESSURE OVER THE EASTERN PLAINS BEGINS TO DEEPEN AND HEAD
NORTHEAST INTO SOUTHWEST MINNESOTA THIS AFTERNOON. BAND OF SHOWERS
AND THUNDERSTORMS ALONG AND JUST NORTH OF THE FRONT.

WARM SECTOR AIRMASS THIS AFTERNOON WILL EXTEND ACROSS SOUTH
CENTRAL AND SOUTHEAST WISCONSIN. RUC/NAM SHOWS A RATHER STRONG LOW
LEVEL CAP AROUND 2 THSD FT THAT WEAKENS STEADILY THROUGH THE
AFTERNOON AND LIFTS TO AROUND 35 HUNDRED FEET. NAM ALSO INDICATES
AN INCREASING 850 MB LOW LEVEL JET OF 55 KNOTS THAT LIFTS INTO
IOWA WITH THE NOSE OF THE LOW LEVEL JET PUSHING INTO THE SOUTHWEST
PORTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON. LOW LEVEL JET
INCREASES TO 65 KNOTS BY THIS EVENING...BUT BEST CONVERGENCE LIFTS
TO JUST NORTH OF THE FORECAST AREA.

BY MIDNIGHT LOW LEVEL JET INCREASES TO 75 KNOTS ACROSS SOUTH
CENTRAL LAKE MICHIGAN AS SURFACE LOW MOVES ACROSS LAKE SUPERIOR.

SOUTH WINDS WILL BECOME QUITE BREEZY THIS AFTERNOON WITH 30 TO 40
KNOTS AT 1-2 THSD FT ABOVE THE SURFACE.

BEST LOW LEVEL CONVERGENCE OCCURS WITH CAP STILL RATHER STRONG
EARLY THIS AFTERNOON. THEREFORE BEST CHANCE FOR THUNDERSTORMS COMES
TONIGHT AS COLD FRONT MOVES THROUGH. MODELS NOT SHOWING MUCH
CAPE...BUT WITH THE STRONG LOW LEVEL JET THIS EVENING AND
TONIGHT...ANY THUNDERSTORMS COULD TAP INTO THE STRONG WINDS...SO
SPC SLIGHT RISK LOOKS GOOD. BEST HELICITY OF 500 WILL BE OVER THE
NORTHERN SECTIONS OF THE FORECAST AREA THIS EVENING. HOWEVER
MODEL SOUNDINGS HAVE LIMITED CAPE...MAINLY DUE TO MID LEVEL WARM
AIR ADVECTION AND LIMITED LAPSE RATES OF 6 C/KM.

FRIDAY...FORECAST CONFIDENCE...HIGH

TEMPS WILL BE DROPPING DURING THE MORNING MOST PLACES AS THE STRONG
COLD FRONT EXITS THE FAR SOUTHEAST AROUND SUNRISE...WITH STRONG
COLD AIR ADVECTION BEHIND THE FRONT. STRONG DRY PUNCH WITH
STRONG LOW LEVEL INVERSION DUE TO THE LOW LEVEL COLD AIR
ADVECTION. THEREFORE DO NOT EXPECT ANY PRECIP BEHIND THE COLD
FRONT. CU/SC WOULD BE SHALLOW. OVERCAST STRATOCUMULUS
POSSIBLE...ESPECIALLY NORTHWEST PORTIONS OF THE FORECAST AREA.
LITTLE/NO TEMPERATURE RECOVERY EXPECTED IN AREAS THAT STAY CLOUDY.

SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE...MEDIUM

FORECAST CONCERN CENTERS ON UPSTREAM SHORTWAVE THAT MOVES ACROSS
MANITOBA/NORTHERN PLAINS REGION SATURDAY MORNING. NAM DROPS
SHORTWAVE SOUTHEAST INTO THE UPPER MISSISSIPPI VALLEY REGION
SATURDAY AND INTO THE EASTERN IOWA/NORTHERN MISSOURI AREA SATURDAY
NIGHT. NAM KEEPS DROPPING RESULTANT UPPER LOW INTO MISSOURI ON
SUNDAY WITH UPPER RIDING PUSHING ACROSS THE NORTHERN PLAINS TO
LAKE SUPERIOR. SURFACE HIGH EXTENDS ACROSS THE LAKE SUPERIOR AREA.
MAIN FORECAST PROBLEM WILL BE THE NORTHEAST EXTENT OF
PRECIPITATION WITH THE UPPER LOW. NAM BRINGS LIGHT QPF INTO THE
SOUTHWEST HALF OF THE FORECAST AREA SATURDAY.

.LONG TERM...

TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE LOW

FORECAST CONCERN CENTERS OF PROGRESSION OF UPPER LOW.

00Z ECMWF DROPS NEXT UPSTREAM SHORTWAVE SOUTHEAST AND PHASES WITH
UPPER LOW OVER ILLINOIS MONDAY NIGHT. MEANWHILE 06Z GFS KEEPS THIS
SHORTWAVE IN NORTHERN STREAM OF JET ACROSS CANADA...WITH UPPER LOW
REMAINING OVER ARKANSAS. THIS WOULD KEEP OUR AREA DRY...WHILE 00Z
ECMWF BEGINS TO OPEN THE CLOSED LOW AND TAKES TROUGH ACROSS THE
EASTERN GREAT LAKES. HAVE KEPT A SLIGHT CHANCE OF SHOWERS OVER
MAINLY THE EASTERN FORECAST AREA MONDAY NIGHT AND TUESDAY TO
ACCOUNT FOR THIS POSSIBILITY. 12Z GFS IS TRENDING A BIT TOWARD THE
ECMWF BUT STILL KEEPS NORTHERN STREAM SHORTWAVE SEPARATE. HOWEVER
IT DOES BEGIN TO OPEN THE CLOSED LOW AND PUSH THE RESULTANT TROUGH EAST.

&&

.AVIATION...
THERE IS A VERY STRONG LOW LEVEL JET OVERHEAD
TODAY...WHICH WILL INCREASE LATER THIS AFTERNOON AND EVENING.
SURFACE GUSTS COULD REACH 35 TO 40 KTS BY EARLY THIS
AFTERNOON...ESPECIALLY AT KMSN AND KUES. STRONGER WINDS WILL JUST
REACH THE EASTERN SITES AROUND SUNSET...SO LIMITED MIXING MAY HOLD
MAXIMUM GUSTS DOWN...BUT STILL EXPECT 25 TO 30 KT GUSTS.

WITH AREA WELL INTO WARM SECTOR OF THIS DEEP LOW PRESSURE
SYSTEM...WILL CONTINUE TO FOLLOW NAM SCENARIO...WHICH IS CURRENTLY
VERIFYING WELL. THERE MAY BE SOME THUNDERSTORM DEVELOPMENT LATER
THIS AFTERNOON AS THE STRONGER LLJ PUSHES IN...MAINLY NORTH AND WEST
OF MSN. CONFIDENCE IS NOT HIGH ON TIMING AND LOCATION...SO DID NOT
INCLUDE IN 18Z TAF UPDATE.

MORE WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS SOUTHERN WI WITH
THE FGEN FORCING JUST AHEAD OF THE SURFACE TROUGH/COLD FRONT THIS
EVENING. SHOWERS AND STORMS SHOULD REACH KMSN BETWEEN 00Z AND
03Z...AND PROBABLY AFTER 06Z AT EASTERN SITES. MVFR CONDITIONS
EXPECTED WITH HEAVIER CELLS...BUT LINE SHOULD WEAKEN A BIT AS IT
MOVES ACROSS DUE TO INCREASING NOCTURNAL STABILITY.

WINDS POST-FRONTAL EXPECTED TO BE AS STRONG OR STRONGER THAN TODAY
WITH COLD AIR ADVECTION. STRONG WEST TO NORTHWEST WIND GUSTS
EXPECTED THROUGH MUCH OF THE DAY FRIDAY.

&&

.MARINE...WINDS WITHIN THE WARM SECTOR OF THE LOW PRESSURE SYSTEM
WILL REMAIN VERY STRONG TODAY. GUSTS TO 30 KNOTS ARE LIKELY THIS
AFTERNOON AS EVEN STRONGER WINDS MOVE OVERHEAD AND MIX DOWN TO THE
LAKE SFC. SMALL CRAFT ADVISORY IN EFFECT THROUGH TONIGHT.

GFS AND NAM FORECAST SOUNDINGS SHOWING GREATER THAN 40 KT
925 MB WINDS TONIGHT INTO FRIDAY. GALE WARNING IN EFFECT FOR THE
NEARSHORE ZONES FROM FRIDAY MORNING THROUGH THE AFTERNOON WITH THE
DAYTIME MIXING. FREQUENT GALE GUSTS MAY DIMINISH BEFORE 00Z SATURDAY
EXPIRATION BUT WANTED TO HEDGE AGAINST HAVING TO EXTEND.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR LMZ643>646.

     GALE WARNING FROM 7 AM TO 7 PM CDT FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...13/MRC
Hazardous weather outlook, Sep 23, 3:05 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT THU SEP 23 2010

WIZ046-047-051-052-056>060-062>072-241100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
405 PM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL ACCOMPANY A COLD FRONT ACROSS ALL OF SOUTHERN
WISCONSIN TONIGHT. SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS
AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS WILL APPROACH WIND ADVISORY CRITERIA FRIDAY BEHIND A
COLD FRONT AS LOW PRESSURE MOVES AWAY TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-241100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
405 PM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR GUSTY
SOUTHWEST WINDS BUILDING HIGH WAVES.

THUNDERSTORMS WILL ACCOMPANY A COLD FRONT ACROSS ALL OF SOUTHERN
WISCONSIN TONIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE STRONG WIND
GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY WEST WINDS WILL REACH GALE FORCE FRIDAY MORNING AND
LAST THROUGH THE DAY. THE STRONG WINDS WILL BUILD HIGH WAVES. A GALE
WARNING IN EFFECT FROM FRIDAY MORNING TO FRIDAY EVENING.

MRC
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 23, 7:34 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
834 PM CDT THU SEP 23 2010

WIZ046-047-051-052-056>060-062>072-240445-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
834 PM CDT THU SEP 23 2010

...GUSTY SOUTHERLY WINDS OVERNIGHT...

A STRONG LOW PRESSURE SYSTEM...LOCATED OVER MINNEAPOLIS THIS
EVENING...WILL CONTINUE MOVING NORTHEAST TOWARD LAKE SUPERIOR
OVERNIGHT. A COLD FRONT STRETCHES SOUTH FROM THE LOW AND WILL MOVE
EAST AT AROUND 30 MPH...REACHING AREAS WEST OF MADISON BETWEEN
MIDNIGHT AND 1 AM TONIGHT.

STRONG AND GUSTY WINDS WILL CONTINUE AHEAD OF THE FRONT OVER SOUTH
CENTRAL AND SOUTHEAST WISCONSIN. WINDS AT GROUND LEVEL ARE BLOWING
AT 20 TO 25 MPH WITH SOME GUSTS REACHING 35 MPH. OF CONCERN...ARE
WINDS JUST 1 TO 2 THOUSAND FEET ABOVE THE GROUND THAT ARE BLOWING
AT 55 TO 70 MPH.

AS SHOWERS AND A FEW STORMS ROLL INTO THE AREA OVER THE NEXT 6
HOURS OR SO...SOME OF THOSE STRONG WINDS ALOFT COULD BE
TRANSPORTED TO THE GROUND RESULTING IN BRIEF GUSTS APPROACHING 50
MPH. ISOLATED GUSTS IN EXCESS OF 60 MPH ARE NOT OUT OF THE
QUESTION.

LOOSE OBJECTS SHOULD BE SECURED AND THOSE TRAVELING IN HIGH
PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG WIND GUSTS FROM A
SOUTHERLY DIRECTION.

THE FRONT IS EXPECTED TO REACH MADISON BY 2 AM AND THE MILWAUKEE
AREA BY 4 TO 5 AM. BRISK WESTERLY WINDS ARE EXPECTED IN THE WAKE
OF THE FRONT...ALONG WITH MUCH COOLER WEATHER COMPARED TO THURSDAY.

DAVIS
Special weather statement, Sep 23, 10:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1132 PM CDT THU SEP 23 2010

WIZ046-047-051-052-056>060-062>072-240700-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1132 PM CDT THU SEP 23 2010

...GUSTY SOUTHERLY WINDS OVERNIGHT...

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS NORTHWEST WISCONSIN
TONIGHT...WILL REACH EASTERN LAKE SUPERIOR FRIDAY MORNING. A COLD
FRONT STRETCHING SOUTH FROM THE LOW WILL SWEEP THROUGH SOUTHERN
WISCONSIN BY SUNRISE FRIDAY MORNING.

STRONG AND GUSTY WINDS WILL CONTINUE AHEAD OF THE FRONT OVER SOUTH
CENTRAL AND SOUTHEAST WISCONSIN. WINDS AT GROUND LEVEL ARE BLOWING
AT 20 TO 25 MPH WITH SOME GUSTS REACHING 40 MPH. WE ARE CONCERNED
ABOUT THE WINDS JUST 1 TO 2 THOUSAND FEET ABOVE THE GROUND THAT
ARE MOVING AT 55 TO 65 MPH.

AS SHOWERS AND A FEW STORMS ROLL THROUGH THE AREA OVER THE NEXT 4 TO
6 HOURS...SOME OF THOSE STRONG WINDS ALOFT COULD BE MIXED DOWN TO
THE GROUND RESULTING IN BRIEF GUSTS APPROACHING 50 MPH.

LOOSE OBJECTS SHOULD BE SECURED AND THOSE TRAVELING IN HIGH
PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG WIND GUSTS FROM A
SOUTHERLY DIRECTION.

THE FRONT IS EXPECTED TO REACH MADISON BY 2 AM AND THE MILWAUKEE
AREA BY 4 TO 5 AM. BRISK WESTERLY WINDS ARE EXPECTED IN THE WAKE
OF THE FRONT...ALONG WITH MUCH COOLER WEATHER COMPARED TO THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Milwaukee

When
September 24, 1:00 AM CST to 5:00 AM CST
Where
Milwaukee forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Scattered rain showers early in the morning brought momentum from a 50 to 55 knot low-level jet down to the surface. A wind gust of 47 knots (54 mph) was recorded at the ASOS at Michell International Airport in Milwaukee.

Strong Wind, Racine

When
September 24, 1:00 AM CST to 4:00 AM CST
Where
Racine forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Scattered rain showers during the early morning hours brought momentum from a 50 to 55 knot low-level jet down to the surface. A wind gust of 40 knots (46 mph) was recorded at the ASOS at the Racine Airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262411, 262413.